Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS Topeka, KS

June 8, 2005Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2005, 8:09 PM CDT for Franklin County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2005, 8:09 PM CDT (01:09 UTC)
Expired
Jun 8, 2005, 8:49 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:10 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 3:10 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT WED JUN 8 2005

.DISCUSSION...

TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN
CONCERNS.

SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE
WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW
LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH
QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER
STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING
INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY
HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING
STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS
FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL
BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE
PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD
ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS
LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE
CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES
ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL
AREAS BY LATE TONIGHT.

LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES
LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST
COAST.  OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS
CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND
PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY.  GIVEN THIS...EXPECT
SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE
PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT.  TIMING OF OF
MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS
DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY
GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT
SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED
HIGHER THREAT FOR SIG SEVERE.

NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE
PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE
MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR
PRECIPITATION WILL DECREASE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING
UNTIL 7 AM THURSDAY.

&&

SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUN 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091012-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
525 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST
CENTRAL...AND NORTHEAST KANSAS THIS EVENING.  WITH EXTREME
INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO OR TWO ARE
ALSO POSSIBLE INTO THE EVENING HOURS.  THE BEST CHANCE OF SEVERE
WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO
MARYSVILLE.  ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE
GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO
HOLTON.

AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO
HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH
MONDAY.  SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY
RAINFALL.  THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER
APPEARS TO BE FRIDAY INTO FRIDAY NIGHT.  HOWEVER...WITH SIGNIFICANT
MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY
STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 8, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             5 E HOYT                39.25N 95.61W
06/08/2005  1.00 INCH        JACKSON            KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     10 SSE COUNCIL GROVE    38.53N 96.42W
06/08/2005  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 8, 7:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 SSE BUSHONG           38.59N 96.23W
06/08/2005  1.00 INCH        LYON               KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SW VALLEY FALLS       39.32N 95.49W
06/08/2005  1.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 8:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             6 E ALTA VISTA          38.86N 96.38W
06/08/2005  1.00 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     1 E OTTAWA              38.62N 95.25W
06/08/2005  65 MPH           FRANKLIN           KS   TRAINED SPOTTER

&&

DENNIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin43 min
Jun 8, 7:11 PM CDTTornado WarningTOPDouglas, Franklin49 min
Jun 8, 7:14 PM CDTSevere Thunderstorm WarningTOPJefferson46 min
Jun 8, 7:15 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee60 min
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningTOPJackson17 min
Jun 8, 7:46 PM CDTFlash Flood WarningTOPLyon119 min
Jun 8, 7:59 PM CDTSevere Thunderstorm WarningTOPFranklin31 min
Jun 8, 8:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee51 min
Jun 8, 8:42 PM CDTSevere Thunderstorm WarningTOPJackson48 min
Jun 8, 8:50 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee40 min
Jun 8, 8:57 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.